Klonopin - Missed 1mg dose - advice? AND - GI issues related to titration?
Question posted by equinox14 on 9 Nov 2012
Last updated on 14 October 2019 by Wondercat
I have a colonoscopy this morning at 9am. I did the prep and had to miss my nighttime dose of Klonopin (1mg) because I had to take the awful prep drink. I went to bed around 1am... and laid there with heart palpitations and panic until 3am. Because I'd be taking my morning dose of Klonopin (0.5mg) at 5:45am anyway, I just took my 1mg of Klonopin (now at 3am) and will call that my morning dose and not take the next one till my nighttime usual time. So... as some of you already know, missing even as little as 1mg can make you go a little bonkers. Are heart palpitations - heart beating so fast you think you are either going to vomit or die - normal for missing a 1mg dose after three or four hours?
I'm so tired of this Klonopin crap. I titrated down by 1/2mg, went through horrible withdrawal that I wouldn't wish on anyone... and... ironically... that is when my GI issues really became severe, so severe that I've been in the ER three times this year for constipation and the past 2 weeks have been either to the ER or calling emergency on-call doctors and getting suppositories or laxatives. Now, finally, they are doing a colonoscopy tomorrow. My worst fear, sadly, is them finding nothing wrong.
Could it be that the Klonopin has done this? Anyone have experience with extreme bowel failure when titrating?
Equinox, I have had a similar experience. I missed a 0.5 dose of Klonopin and suffered because of it... even just 12 hours later—abdominal discomfort, elevated body temperature, the feeling of a weight on my chest, anxiety. I think the points about some people being more sensitive to benzodiazepines are well taken. I’ve been prescribed it for maybe 6 weeks and already had that kind of reaction. This class of drugs can be incredibly helpful (my anxiety has gone down tremendously), but I do I understand the downsides now. Best of luck, hope you are doing better now—I know this is an older thread.
25 Aug 2018
I don’t think it’s related to your missed dose, but I wonder if it has anything to do with long-term use of Klonopin? I have been on klonopin for about 5 years, and I had to have surgery last year for diverticulitis and an infected colon. This was despite a healthy diet and eating plenty of fiber! I wonder if klonopin makes users constipated?
9 Nov 2012
A doctor would say no - it's not possible for withdrawal from Klonopin to cause so many problems. But I have a friend whose body is so incredibly sensitive - like yours. She started taking a probiotic, and that alone helped her absorb her Klonopin so much better that she was zonked out! Both she and I both need to take 6-12 months to very, very slowly withdraw from any medication - we both get terrible withdrawal problems. So yes, I believe you have an incredibly sensitive body and you need to listen to it. Can you slow your taper down even more? Example - if taking a 1 mg tablet - have your doctor prescribe 2 - .5 mg tablets instead and break one of those into quarters and drop by not taking one of those quarters. That way you are dropping by .125 mgs instead of .25 or .5. You see what I'm saying - break it down as low as possible and drop every two weeks, four weeks - whatever your body can handle. It will tell you if you are going too fast.
Doctors just don't seem to "get it" with really sensitive people like us. Now if you HAVE to get off of it quickly - that's different, but if you have the time to drop slowly - it will really help to not stress your body. You are doing great to be in touch with what is going on in your body - take notes about symptoms - include dates and amounts of meds you are on at that time. It will pay off to have a good journal. When we see just how much problems our bodies have with withdrawing from this stuff, just think what harm these meds have been doing! Remember - you are the expert on your body. No doctor can know how sensitive you are, so you have to be a good advocate for yourself and communicate well with your doctors. One more thing - the "prep" that you drink before a colonoscopy is a poison - it works well because your body knows it's poison and gets it out of your GI tract quickly. That's why they use it to clean out your gut! As with any poison, you - with your sensitive body - may react strongly. Keep your journal, write down your observations. Be good to your body for a week or two after the colonoscopy, as it went through a lot of stress. Lots of sleep, good nutrition, low stress - and it will help to take a good strong probiotic for a week or more - take advantage of having your gut cleaned out to restore it's natural balance. Take the highest dose, or even more, of the probiotic for the first few days. Open up a capsule and add it to water, or to yogurt, to allow the probiotic to coat your esophagus too. Sorry - I wrote you a book here! Feel free to message me if you have any questions. Take gentle care - ElizaJane
9 Nov 2012
To be perfectly honest, klonopin has a long half life, meanng it stays in the system a long time after each dose, so I doubt all of your symptoms are from missing that one dose. As far as the withdrawal from it over the long haul causing bowel problems, if you are titrating slow enough you should be able to avoid most. But your anxiety may return as you have discovered. Stress and anxiety can affect your bowel habits. I doubt the klonopin is to blame. Are you treating the anxiety with anything else since you are titrating off the klonopin?
Hope all goes well with the colonoscopy and you can get on with treating your anxiety.